Colorado, 2018Avalanche in Colorado, January 21, 2018
January 21, 2018 · NWS GJT · 1 event in 1 county or zone
Heavy snow accumulations on a weak snowpack resulted in a fatal avalanche near Red Mountain Pass in the western San Juan Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow accumulations on a weak snowpack resulted in a fatal avalanche near Red Mountain Pass in the western San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 21, 10:37 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jan 21, 10:37 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1037 AM MST Sun Jan 21 2018
.UPDATE...
Issued at 1010 AM MST Sun Jan 21 2018
Current satellite, radar and observations indicate snow has ended
or is ending across most valley locations of eastern Utah and
western Colorado...as well as the mountains of eastern Utah.
Therefore advisories and the Winter Storm Warning have been
allowed to expire or cancelled a few hours early for these areas.
Have kept advisories out for Douglas Pass and the Uncompahgre
Plateau with blowing snow the main threat keeping visibility down
for now, though not a lot of additional snow is expected. Cerro
and Blue Mesa Summits may accumulate light additional snow
amounts, but will mainly be socked in with fog for much of the
day. Advisories remain out for the mountains of Colorado, with our
eyes on the Gorge in the northern San Juans as a possible place
for snow enhancement this evening. Stay tuned...
UPDATE Issued at 559 AM MST Sun Jan 21 2018
Snow looks to have ended for the Vernal area so let the advisory
expire. Still snowing in the eastern Uintas though so extended the
warning through noon. Wouldn't be surprised if it comes down early
though as models only show a few more hours of very light
snowfall. Busy night!
UPDATE Issued at 504 AM MST Sun Jan 21
2018
The front is now moving through the Cortez area and from the looks
of webcams, bringing a nice burst of snow. CO-160 looks completely
snow covered which will certainly bring some travel impacts to the
region. Issued an advisory through noon for a quick 1 to 3 inches.
Unfortunately, radar not showing much for that region but think
it a safe bet that it's snowing heavily along the Utah/Colorado
border for southwest Colorado so also included zone 20 in the
advisory. Also, if the front keeps moving east, don't see any
reason it won't bring some heavier snow to the Durango area,
especially for the higher terrain out west so included them too.
Looks a bit odd not including Montrose but looks like downslope is
keeping snow to a minimum in that region. Of course, will add if
the snow moves in there too.
UPDATE Issued at 400 AM MST Sun Jan 21 2018
Snow continues in the Grand Valley and while most roads are wet,
roads outside of town, according to Sheriff's Office, are starting
to get slick with some snow accumulation. Latest guidance
continues to show minor snowfall over the next few hours so issued
advisory for 1 to 3 inches of snow. Advisory goes through noon
but expect it will be pulled down sooner as sun comes up and
snowfall ends.
&&
.SHORT TERM...(Today through Monday)
Issued at 338 AM MST Sun Jan 21 2018
A busy night as snow continues to fall across much of the forecast
area. The cold front is slowly moving across Colorado at this hour
and is and has been the focus of precipitation for much of the
night. Currently, the front is located from about Meeker southwest
to Grand Junction down to Gateway and then Blanding. Upper level
support is running generally south to north or parallel to the
front as opposed to more perpendicular which is causing the slow
moving lateral movement. Have been toying all night with issuing
an advisory for the Grand Valley as it has been snowing much of
the morning. Webcams do show some minor accumulation on roads but
really nothing too excessive so have held off. Will be interesting
to see what daylight brings. Another concerns is that the
NAMNEST, which is doing very well with this storm, keeps snowfall
in the Grand Valley for the next several hours. Radar does show
the edge of more moderate precip to be just west of Fruita so will
keep an eye on things and issue any highlights as needed. Other
concerns this evening were the Pagosa Springs and Blanding area.
Webcams for both places show some moderate to heavy snowfall and
again, the NAMNEST shows it continuing through the morning hours.
Did issue advisory for those areas through the afternoon for a
quick 3 to 5 inches but expect they'll be able to be taken down
early once the front pushes completely through. As far as snowfall
is concerned, the winner so far looks to be the eastern Uintas
where 16 inches of new snow has fallen while we just received a
report of 8 inches in the Silverton area. About time considering
how dry this winter has been.
For the rest of today, temperatures will not get much higher once
the sun comes up as cold air advection really kicks in behind the
cold front. This cold air will also kick off some instability
showers (cold air over warm air) and may bring some light to
moderate snowfall to the mountains. For that reason, many
highlights will stay in effect except for eastern Utah and the
northern valleys which should come down a little later this
morning.
Monday, weak high pressure builds but some high clouds will come
with it. Most of the CWA will stay dry except for the northern
mountains. A weak shortwave will drop down from Idaho and should
bring some light snowshowers to the Park and Gore Ranges under
favorable northwest flow starting Monday evening and beyond. Some
accumulation is expected. Temperatures will be seasonal for this
time of year.
.LONG TERM...(Monday night through Saturday)
Issued at 338 AM MST Sun Jan 21 2018
A weak shortwave embedded in the northwesterly flow will drop
into northwest Colorado Monday night and produce a quick round of
orographic snow showers along the Continental Divide through
Tuesday morning. High pressure will rebuild over eastern Utah and
western Colorado for Tuesday afternoon and Wednesday and allow
skies to clear and temperatures to moderate. Meanwhile, the next
broad upper level trough will deepen off the coast of the Pacific
Northwest.
This trough will begin to move onshore Wednesday evening and
result in a transition to southwesterly flow over our forecast
area. A 90 to 100kt jet will be ushering this system into the
Great Basin Thursday night and Friday. While extended models
differ in terms of timing with this system, precipitation should
begin to spill into the region Thursday night and Friday morning
with the progression of a cold front. Some decent moisture and
cold air are associated with this trough at this time but have no
doubt there will be changes made in the coming model runs.
Northwesterly flow will set up in the wake of this system on
Saturday and will more than likely keep some orographic showers
going over the northern Colorado mountains. With the passage of
this trough and the associated cold front, temperatures will drop
back to seasonal levels.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1036 AM MST Sun Jan 21 2018
Complicated aviation forecast with showery nature of the snow
expected through the afternoon. This usually means cigs and vis
can quickly crash and recover when these showers move through. In
the northwest flow behind the system KTEX...KASE...KHDN have the
highest probability of seeing this occur with lesser probability
at KRIL and KEGE. Will be monitoring resources to try and stay on
top of this with several amendments possible through the
afternoon. Clearing comes late and this may mean some fog
formation with the new precipitation on the ground...however
confidence here is low so only a hint in new forecast.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 2 PM MST this afternoon for COZ003-
009-012-017>019.
Winter Weather Advisory until 9 PM MST this evening for COZ004-
010-013.
UT...None.
&&
UPDATE...JAM
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGJTHazardous weather outlook, Jan 21, 5:36 AM MST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
536 AM MST Sun Jan 21 2018
COZ001>014-017>023-UTZ022>025-027>029-221245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
536 AM MST Sun Jan 21 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Numerous winter weather highlights continue today as a cold front
moves through and is the focus for this precipitation. As the
precipitation ends from west to east, so will the highlights
through the day. The mountains will likely see upwards of a foot
of snow while most valleys will see 1 to 3 inches with a few spots
seeing higher amounts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Light snow will begin again Monday for the northern mountains from
Monday evening through much of the day Tuesday. This will be
orographic snow and light at that. After that, the next system
will move in Thursday evening and bring a prolonged period of
unsettled weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Jan 21, 11:36 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1136 AM MST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM SNOW 5 NNE CHIMNEY ROCK 37.26N 107.13W
01/21/2018 E6.0 INCH ARCHULETA CO PUBLIC
&&
GJTLocal storm report, Jan 21, 11:38 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1138 AM MST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM SNOW 1 ESE REDLANDS 39.08N 108.63W
01/21/2018 E1.0 INCH MESA CO PUBLIC
&&
GJTLocal storm report, Jan 21, 11:42 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1142 AM MST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM SNOW PAONIA 38.87N 107.59W
01/21/2018 E1.5 INCH DELTA CO PUBLIC
&&
GJTLocal storm report, Jan 21, 11:43 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1143 AM MST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM HEAVY SNOW 7 W CRESTED BUTTE 38.89N 107.11W
01/21/2018 M9.0 INCH GUNNISON CO PUBLIC
0.65 INCHES SWE; 35 INCHES DEPTH.
&&
SSLocal storm report, Jan 21, 11:49 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1149 AM MST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM SNOW 2 WNW CHROMO 37.04N 106.87W
01/21/2018 E7.0 INCH ARCHULETA CO PUBLIC
&&
GJTLocal storm report, Jan 21, 11:51 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1151 AM MST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM SNOW 1 W FRUITVALE 39.09N 108.50W
01/21/2018 E3.0 INCH MESA CO PUBLIC
&&
GJTAvalanche, Southwestern San Juan Mountains
- When
- January 21, 11:58 AM MST to 12:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
A backcountry skier was killed in an avalanche he triggered within an area locally know as Sam's Trees in the Chattanooga area between Red Mountain Pass and the town of Silverton. The avalanche location was close to Highway 550.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, January 21, 2018$2.5 million · EF2 · 11 events
- Dense Fog in Michigan, January 21 to 22, 20181 death · 2 injured · 1 event
- Tornado and Hail in Arkansas, January 21 to 22, 2018$244,000 · EF1 · 10 events
- Tornado and Damaging Winds in Missouri, January 21 to 22, 2018$110,000 · EF1 · 5 events
- Tornadoes and Damaging Winds in Arkansas, January 21, 2018$65,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, January 21, 2018$95,000 · EF0 · 11 events
- Tornado in Arkansas, January 21, 2018$40,000 · EF1 · 1 event
- Blizzard in Colorado, January 21 to 22, 20183 injured · 3 events
- Blizzard and Winter Storm in Nebraska, January 21 to 22, 201824 events
- Winter Weather in South Dakota, January 21 to 22, 201813 events
- Blizzard and Winter Storm in Kansas, January 21 to 22, 20187 events
- Winter Storm in South Dakota, January 21 to 22, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727985.